Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS State College, PA

May 17, 2004Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 17, 2004, 11:54 PM EDT for Clearfield County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 11:54 PM EDT (03:54 UTC)
Expired
May 18, 2004, 1:00 AM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 28 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS51 KCTP 180354
SVRCTP
PAC033-180500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1153 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 100 AM EDT

* AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LECONTES MILLS...OR 6 MILES EAST OF
  CLEARFIELD...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KARTHAUS AROUND 1215 AM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST AND LARGE 
HAIL. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK 
DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL 
IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE 
THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4123 7829 4122 7810 4113 7803 4111 7813
          4108 7811 4095 7832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:01 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 17, 10:01 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1001 PM EDT MON MAY 17 2004

.UPDATE...

WILL BE RAISING THE POPS FOR THE EARLY PART OF THE OVERNIGHT TO
HANDLE THE LARGE AREA OF CONVECTION SWEEPING ACROSS THE AREA.
OVERALL THINKING NOT CHANGED HOWEVER. STILL LOOKS UNSETTLED FOR THE
NEXT SEVERAL DAYS WITH NEAR TO ABOVE NORMAL TEMPS AND HUMIDITY.

JL

&&

.PREV DISCUSSION...

MORE LIKE A MID SUMMER DAY ACROSS S PA...WHERE HIGH CAPES FIRING OFF
STORMS IN WARM ADVECTION PATTERN...AT TIME OF MAX HEATING. ESTIMATED
VIL FOR SEVERE WOULD BE UPPER 40S.

EXPECT ACTION TO SLOWLY WEAKEN OVERNIGHT...WITH BULK OF HEAVIER
SHOWERS AND STORMS STAYING NEAR THE MD LINE. LEE TROUGH MAY FOCUS
MORE LATER TONIGHT/EARLY TUE AM...EAST OF THE MTNS. SYSTEM OVER MI
COULD CLIP FAR N PA LATE...BUT BULK SHOULD STAY JUST TO THE NORTH.

ANOTHER CHC OF STORMS LATE TUE ACROSS N PA WITH FRONT. ACTION
MAY DIE ACROSS C PA TUE NIGHT...BEST CHC HIGHLANDS WHERE NORTHERN
EDGE OF MORE ACTIVE STORMS COULD CLIP. WENT WITH A CHC INTO S PA ON
WED...CUT BACK TO 14 POPS ACROSS N PA.

STRONG WARM ADVECTION FOR THU. VERY FAST WESTERLY FLOW BETWEEN
POLAR VORTEX AND RIDGE ACROSS GULF STATES...COULD BE SOME RATHER
NASTY SEVERE...BUT WITH SYSTEM TRENDING WEAKER AND FURTHER NORTH...
OUR CWA MAY BE ON THE SOUTHERN EDGE. WITH 570 THICKNESS PUSHING
INTO S PA...AND TEMPS AT 850 AROUND 14 DEGREES...A FEW SPOTS
COULD HIT 90 DEGREES.

TRIED TO MATCH UP TEMPS IN ISC FROM THE SHORT TERM INTO THE
LONG TERM. SHADED ON THE WARM SIDE...AS EVEN IF WE GET INTO
THE COOL AIR...IT WOULD STILL BE FAIRLY WARM...NOT EXPECTING
TO GET VERY FAR INTO THE COLD AIR...SEE MORE BELOW ON THE
EXTENDED PORTION.

OVERALL...A VERY ACTIVE PATTERN FOR MUCH OF THE COUNTRY NEXT
WEEK OR SO...HOPE IT IS NOT LIKE 1980...BUT SURE HAS SIMILAR
SIGNS IN SOME REGARDS...TIME WILL TELL.

MARTIN

POTENTIAL FOR SCATTERED...MAINLY AFTERNOON STRONG TSRA WILL OCCUR
FRIDAY AND SATURDAY UNDER FAIRLY STRONG WNW FLOW ALOFT...BEFORE THE
VERY WARM AND HUMID AIRMASS TO OUR SOUTH WINDS THE BATTLE FOR THE
LATTER HALF OF THE WEEKEND. THE QUASI STNRY FRONT NEAR THE SRN PENN
BORDER FRIDAY AND FRI NIGHT WILL SURGE WELL TO THE NORTH OF
PENNSYLVANIA SATURDAY AFTERNOON INTO MONDAY AS 1000-500 HPA
THICKNESSES RISE TO 570 DAM.

THE NEXT COOL FRONT WILL SLIDE SE ACROSS THE REGION LATE MONDAY INTO
EARLY TUESDAY OF NEXT WEEK. BASED ON THE CLOSE PROXIMITY OF THE MAIN
UPPER JET CORE JUST TO THE NW OF THE STATE...AND THE LIKELIHOOD OF
WEAK IMPULSES MOVING NE ON ITS SRN PERIPHERY...WELL KEEP A 30 POP
IN FOR SATURDAY AND SUNDAY AFTERNOON...AND A SIMILAR CHC FOR
AFTERNOON CONVECTION ON MONDAY...THOUGH THIS MAY HAVE TO BE RAISED
WITH LATER FCST PACKAGES AS THE TIMING OF THE FRONT BECOMES CLEARER.

LAMBERT

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 17, 4:56 AM EDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT MON MAY 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180855-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
456 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA TUESDAY AFTERNOON AND
EVENING...TOUCHING OFF STRONG TO POSSIBLY SEVERE THUNDERSTORMS.
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WOULD BE THE MAIN THREATS
FROM THESE STORMS. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR
WEDNESDAY AND BEYOND AT THIS TIME.

In the hours before

Local storm report, May 17, 9:28 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             WRIGHTSVILLE            41.91N 79.43W
05/17/2004  0.75 INCH        WARREN             PA   TRAINED SPOTTER

0700 PM     HAIL             INDIAN LAKE             40.05N 78.86W
05/17/2004  1.00 INCH        SOMERSET           PA   TRAINED SPOTTER

&&

LA CORTE/LIPTON/CRUZ
Special weather statement, May 17, 10:52 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1052 PM EDT MON MAY 17 2004

PAZ017-024-180345-
CAMBRIA-CLEARFIELD-
1052 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND NORTHERN CAMBRIA
COUNTIES THROUGH MIDNIGHT...

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF PUNXSUTAWNEY TO 17 MILES SOUTHEAST OF PUNXSUTAWNEY TO 7 MILES
NORTH OF NANTY-GLO...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE
NEAR HASTINGS AT 1100 PM...PATTON AT 1110 PM...LUMBER CITY...PRINCE
GALLITZIN STATE PARK...IRVONA AT 1115 PM...GLEN HOPE...COALPORT AT
1120 PM AND JEFFRIES AT 1140 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

KL
Special weather statement, May 17, 11:39 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1139 PM EDT MON MAY 17 2004

PAZ005-006-010-011-017>019-024-180515-
CAMBRIA-CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CENTRE-POTTER-SOUTHERN
CENTRE-
1145 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORMS WILL AFFECT
MCKEAN...CLEARFIELD...CAMERON...CAMBRIA...POTTER...ELK AND CENTRE
COUNTIES THROUGH 1 AM...

A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL CLEARFIELD COUNTY
WILL MOVE NORTHEAST INTO NORTHERN CENTRE COUNTY THROUGH 1 AM. WIND
GUSTS UP TO 50 MPH...AND SMALL HAIL WILL BE LIKELY WITH THIS STORM.

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MCKEAN COUNTY INTO
NORTHWEST CLEARFIELD COUNTY WILL CONTINUE MOVING
EASTWARD...AFFECTING NORTHERN CLEARFIELD...CAMERON AND POTTER
COUNTIES THROUGH 1230 AM. WIND GUSTS UP TO 50 MPH...AND HAIL WILL
ALSO BE LIKELY WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:16 PM EDTSevere Thunderstorm WarningCTPWarren59 min
May 18, 4:52 PM EDTFlash Flood WarningCTPSomerset3 hr
May 18, 5:02 PM EDTSevere Thunderstorm WarningCTPPerry28 min
May 18, 5:26 PM EDTSevere Thunderstorm WarningCTPFranklin64 min
May 18, 6:23 PM EDTSevere Thunderstorm WarningCTPCumberland67 min
May 18, 6:53 PM EDTSevere Thunderstorm WarningCTPFranklin37 min
May 18, 7:04 PM EDTSevere Thunderstorm WarningCTPAdams, York56 min
May 18, 7:31 PM EDTFlash Flood WarningCTPClearfield119 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.